Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 6, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 19, 2011, 3:40 PM MDT for Adams County, Morgan County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2011, 3:40 PM MDT (21:40 UTC)
- Expired
- May 19, 2011, 4:30 PM MDT
- In force
- 50 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Adams County, CO, Morgan County, CO
The radar
The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
911 WUUS55 KBOU 192140 SVRBOU COC001-087-192230- /O.NEW.KBOU.SV.W.0006.110519T2140Z-110519T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 340 PM MDT THU MAY 19 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MORGAN COUNTY IN NORTHEAST COLORADO NORTHEASTERN ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 430 PM MDT * AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED OVER ADENA...OR 18 MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS... TWELVE-MILE CORNER...SHAMROCK...LEADER...HOYT...ADENA SCHOOL AND ADENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4025 10410 4024 10362 3984 10382 3984 10410 TIME...MOT...LOC 2139Z 213DEG 22KT 4003 10387 WIND...HAIL <50MPH 1.00IN $$ SWE
2 follow-up statements
099 WWUS55 KBOU 192202 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 402 PM MDT THU MAY 19 2011 COC001-087-192230- /O.CON.KBOU.SV.W.0006.000000T0000Z-110519T2230Z/ MORGAN CO-ADAMS CO- 402 PM MDT THU MAY 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR NORTHEASTERN ADAMS AND SOUTHERN MORGAN COUNTIES... AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL. THIS STORM WAS LOCATED NEAR TWELVE-MILE CORNER...OR 12 MILES SOUTH OF FORT MORGAN...MOVING NORTHEAST AT 20 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS...TWELVE-MILE CORNER...SHAMROCK...LEADER...HOYT...ADENA SCHOOL AND ADENA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4025 10410 4024 10362 3984 10382 3984 10410 TIME...MOT...LOC 2202Z 224DEG 18KT 4009 10379 WIND...HAIL <50MPH 1.00IN $$
775 WWUS55 KBOU 192229 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 429 PM MDT THU MAY 19 2011 COC001-087-192237- /O.EXP.KBOU.SV.W.0006.000000T0000Z-110519T2230Z/ MORGAN CO-ADAMS CO- 429 PM MDT THU MAY 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS AND SOUTHERN MORGAN COUNTIES WILL EXPIRE AT 430 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THIS STORM ACROSS EASTERN PORTIONS OF MORGANA COUNTY. LAT...LON 4025 10410 4024 10362 3984 10382 3984 10410 TIME...MOT...LOC 2227Z 224DEG 18KT 4018 10368 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:32 PM MDT, 8 minutes earlier.
Area forecast discussion, May 19, 3:32 PM MDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 332 PM MDT THU MAY 19 2011 .SHORT TERM...GOOD BATCH OF PRECIPITATION MOVING NORTH ACROSS AREA...ALONG WITH EMBEDDED STORMS. SNOW LEVEL HOVERING AROUND 7000 FEET AS NOTED BY WEB CAMS. RECEIVED A FEW REPORTS OF SMALL HAIL IN DOUGLAS COUNTY. NO REPORTS YET OF ANY FUNNELS ALONG BOUNDARY ACROSS ELBERT AND WASHINGTON COUNTY. OVERALL...NOT ALOT OF INSTABILITY SO NOT EXPECTING MUCH IN THE WAY OF SEVERE STORMS. CANNOT RULE OUT THAT POSSIBILITY OF A SHORT LIVED FUNNEL OR TORNADO ALONG THE ABOVE MENTIONED BOUNDARY THIS EVENING. MODELS CONTINUE TO SHOW DRIER AIR MOVING NORTH THIS EVENING AS LARGE UPPER LOW AND ASSICIATED DYNAMICS MOVES INTO WYOMING. WILL KEEP SOME LIKELY POPS ALONG FOOTHILLS AT LEAST THROUGH EARLY EVENING GIVEN CURRENT TRENDS. OTHERWISE THE CHANCE POPS FOR PLAINS THIS EVENING STILL LOOKING ON TRACK. ACROSS MOUNTAINS...STILL ALOT OF MOISTURE ON CROSS SECTIONS. SO DESPITE THE INCREASING SUBSIDENCE...SHOULD SEE SOME SNOW CONTINUING OVERNIGHT. SNOW AMOUNTS WILL BE ON THE LIGHT SIDE DUE TO THE SUBSIDENCE ENOUGH INSTABILTY TO KEEP THE THUNDER GOING THIS EVENING AS WELL. DESPITE THE DRIER AIR AND DECREASING CHANCES FOR SHOWERS ACROSS PLAINS THIS EVENING...NOT EXPECTING MUCH CLEARING GIVEN THE CURRENT LOW CLOUDS NOTED ACROSS PLAINS AT PRESENT. DECIDED TO SPREAD THE AREAS OF FOG FURTHER WEST AND SOUTH ACROSS THE DENVER AREA...AS BOUNDARY LAYER WIND AND HUMIDITY PROGS KEEP LOTS OF LOW LEVEL MOISTURE AROUND. ON SATURDAY...UPPER LOW PROGGED TO MOVE INTO NORTHERN WYOMING WITH A BIT MORE LOW LEVEL DRYING NOTED ACROSS COLORADO. AIRMASS STILL LOOKING QUITE MOIST THROUGH THE DAY...ENOUGH TO KEEP A CHANCE OF SHOWERS ACROSS CFWA THROUGH THE DAY. AIRMASS BECOMES UNSTABLE DURING THE AFTERNOON FOR THUNDER POTENTIAL. AIRMASS COOL ENOUGH FOR SNOW OVER THE HIGH COUNTRY...WILL KEEP AMOUNTS ON THE LOW END. WITH THE SUBSIDENCE IN PLACE...NOT EXPECTING SNOW HILITES AT THIS POINT. OVERALL...CURRENT GRIDS LOOK IN LINE FOR FRIDAY. .LONG TERM...STILL SOME INSTABILITY FRIDAY EVENING AS THE TROUGH LIFTS OUT SO I WILL HOLD ON TO THE CHANCE OF THUNDERSTORMS A LITTLE LONGER THAN PREVIOUSLY FORECAST. OVER THE WEEKEND WE WILL BE UNDER A RIDGE WITH WARMER TEMPERATURES AND STILL SOME MOISTURE AROUND. LOOKS RELATIVELY DRY...BUT STILL A SLIGHT CHANCE OF SOME SHOWERS/STORMS. A BIT OF CONVERGENCE ON THE NEXT TROUGH BUT STILL SOME SIGNIFICANT DIFFERENCES AS WELL. MANY MODEL RUNS SHOW A BROAD EAST-WEST ORIENTED TROUGH DEVELOPING OUT AHEAD OF THE MEAN TROUGH AXIS. THIS LOOKS A BIT STRANGE...BUT IS POSSIBLE IN THE SPACE BETWEEN THE HIGHLY TILTED TROUGH OVER EASTERN CANADA AND THE JET OUT OVER THE PACIFIC. THE KEY SEEMS TO BE WHAT HAPPENS TO THE REMNANTS OF THE CURRENT LOW. THE BIG PICTURE IDEA IS TO FOCUS ON THE MEAN UPSTREAM TROUGH WHICH MAY COME ACROSS TUESDAY...OR MAY BE SLOWER. THERE MAY BE A LEAD SHORTWAVE COMING ACROSS ON MONDAY WHICH COULD HELP FOCUS CONVECTION AND/OR PULL COOLER/MOISTER AIR IN IF THE LOW IS SOUTH OF US. EITHER WAY AN UPWARD TREND IN CONVECTION IS IN ORDER...LESS SURE ABOUT WHETHER IT WILL BE COOLER MONDAY. TROUGH PASSAGE IS POTENTIALLY PRETTY WET AGAIN AS IT SHOULD BE MOIST AND UNSTABLE WITH DECENT COOLING ALOFT. OF COURSE...ONE STATE FURTHER NORTH PUTS US ON THE EDGE BUT ONE THING THE MODELS HAVE BEEN PRETTY CONSISTENT WITH IS A LOW LATITUDE SYSTEM. I DID BUMP UP POPS IN THE PERIOD CENTERED ON TUESDAY. TEMPERATURES ARE A COMPROMISE BETWEEN THE POSSIBILITIES. SHOWED A WARMER DRIER DAY THURSDAY...COULD BE THE START OF A FEW DAYS OF WARMTH AGAIN...BUT THE PATTERN MAY WIND UP BEING MUCH DIFFERENT. && .HYDROLOGY...LARGE BATCH OF LIGHT TO MODERATE PRECIPITATION CURRENTLY MOVING NORTH ACROSS AREA. SHOULD STILL SEE AMOUNTS UNDER ONE QUARTER OF AN INCH...SO FLOOD THREAT TO REMAIN LOW. COULD SEE SOME SNOW OVER THE FOURMILE BURN AREA...WHICH WILL ALSO LIMIT THE FLOOD THREAT. DRIER AIR TO WORK INTO NOT EXPECTING DURING THE EVENING...WITH JUST A CHANCE FOR LIGHT SHOWERS OVERNIGHT. ON FRIDAY...CHANCES FOR SHOWERS TO CONTINUE ALONG WITH ISOLATED AFTERNOON THUNDERSTORMS. RAINFALL AMOUNTS EXPECTED TO REMAIN LESS THAT A QUARTER OF AN INCH...KEEPING THE FLOOD THREAT LOW. && .AVIATION...LARGE BATCH OF SHOWERS AND SOME EMBEDDED STORMS MOVING ACROSS AREA AIRPORTS. MVFR CONDITIONS TO PREVAIL THROUGH THE EVENING...WITH AREAS OF IFR WITH THE PASSING PRECIPITATION. ACTIVITY TO BE ON THE DECREASE BY 04Z AS DRIER AIR MOVES INTO THE AREA. AT THIS TIME...NOT EXPECTING MUCH IN THE WAY OF ANY CLEARING OVERNIGHT. LOOKING LIKE MVFR CEILINGS WILL PREVAIL...WITH MAINLY VFR VISIBILITIES. POTENTIAL FOR THE DEVELOPMENT OF FOG BETWEEN 08Z AND 14Z AS WINDS BECOME LIGHT. IF THE FOG DOES DEVELOP...COULD SEE PERIODS OF IFR CONDITIONS. CONDITIONS STILL EXPECTED TO IMPROVE FRIDAY MORNING WITH VFR CONDITIONS PREVAILING. COULD SEE CEILINGS OF 5000-6000 FEET AGL AFTER 18Z AS SHOWERS REDEVELOP. SOME THUNDER ALSO POSSIBLE ALONG WITH LOCAL MVFR CEILINGS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D_L/CMG
Hazardous weather outlook, May 19, 10:59 AM MDT, 4 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1059 AM MDT THU MAY 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1059 AM MDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE AREA THIS AFTERNOON ALONG WITH ISOLATED THUNDERSTORMS. WHILE INSTABILITY AND THE THREAT OF SEVERE WEATHER IS QUITE LOW...THERE IS STILL A SLIGHT RISK OF A BRIEF FUNNEL CLOUD OR A WEAK TORNADO DEVELOPING SOUTHEAST OF A LINE FROM STERLING TO FORT MORGAN TO KIOWA THROUGH THE EARLY EVENING. SMALL HAIL IS ALSO POSSIBLE. MOST RAINFALL AMOUNTS SHOULD BE A QUARTER OF AN INCH OR LESS AND IS NOT EXPECTED TO POSE ANY ADDITIONAL RISK OF FLOODING. IN THE MOUNTAINS...AN ADDITIONAL 1 TO 4 INCHES OF SNOW CAN BE EXPECTED. A MOIST AND UNSTABLE ATMOSPHERE ASSOCIATED WITH A STRONG SPRING STORM MOVING ACROSS THE CENTRAL ROCKIES WILL BRING THE UNSETTLED WEATHER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE CHANCE OF RAIN SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS MOISTURE AND WEAK INSTABILITY REMAIN OVER THE AREA. TEMPERATURES WILL AGAIN BE COOLER THAN NORMAL. SOMEWHAT DRIER AND WARMER CONDITIONS WILL DEVELOP OVER THE WEEKEND WITH ONLY A SLIGHT CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH MONDAY. ANOTHER STORM SYSTEM MAY AFFECT THE REGION BY NEXT TUESDAY OR WEDNESDAY WITH AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/GIMMESTAD
In the hours before
Local storm report, May 19, 3:23 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL N LONE TREE 39.54N 104.89W
05/19/2011 E0.75 INCH DOUGLAS CO TRAINED SPOTTER
MARBLE TO PENNY SIZE HAIL WITH HEAVY RAIN
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 4:47 PM MDT | Areal Flood Advisory | BOU | Morgan | 88 min |
| May 19, 5:16 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.